Montana, 2007Funnel Cloud in Montana, May 23, 2007
May 23, 2007 · NWS TFX · 1 event in 1 county or zone
Several witnesses reported a funnel cloud or cold-air funnel south of Bozeman on a cold, showery day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several witnesses reported a funnel cloud or cold-air funnel south of Bozeman on a cold, showery day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 23, 7:49 AM MST, 2 hours 41 minutes earlier.
Area forecast discussion, May 23, 7:49 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 AM MDT WED MAY 23 2007
.UPDATE...UPDATE TO ZONES PLANNED BY 930...THE UPPER LEVEL LOW PRESSURE
TROF HAS MOVED INTO WESTERN DAKOTAS. NORTHWEST FLOW ALOFT
CONTINUES OVER THE ZONES AND THE AIRMASS WILL REMAIN UNSETTLED
THROUGH THE DAY. VIRGA AND SHOWERS ARE ALREADY PRESENT IN THE
MORNING SKY AND INSTABILITY WILL INCREASE DURING THE
AFTERNOON...NORTHERN ROCKIES PLAINS NEAR CTB WILL SEE THE
GREATEST INSTABILITY. UPDATED MAINLY TO FRESHEN FIRST PERIOD SKY
COVER AND REDUCE THUNDERSTORM COVERAGE. ZELZER
&&
.PREV DISCUSSION... (ISSUED 615 AM MDT WED MAY 23 2007)
DISCUSSION...
TODAY THROUGH FRIDAY...A QUIETER PATTERN TODAY AS THE AREA IS
BETWEEN TWO SYSTEMS. THE UPPER LOW THAT BROUGHT THE LOW CLOUDS AND
PRECIPITATION YESTERDAY IS NOW OVER SOUTHEAST MONTANA AND
CONTINUES TO LIFT TO THE NORTHEAST. CIRCULATION ASSOCIATED WITH
THIS FEATURE CONTINUES TO PROVIDE SOME LINGERING LIGHT SHOWERS TO
THE EXTREME EASTERN PORTION OF THE COUNTY WARNING AREA BUT THESE
SHOWERS WILL QUICKLY END THIS MORNING. THE HIGHLIGHTS CURRENTLY IN
PLACE FOR SNOW WILL END WITH THE ISSUANCE OF THIS MORNINGS ZONES.
A NORTHWEST FLOW ALOFT OVER THE AREA TODAY WITH LOW LEVEL MOISTURE
AROUND. WITH THINNING CLOUDS AND AFTERNOON HEATING...EXPECT
SHOWERS TO DEVELOP. WITH THE POCKET OF COLD AIR ALOFT OVER THE
AREA ISOLATED THUNDERSTORMS WILL ALSO BE A POSSIBILITY. RATHER
STRANGE PATTERN CONTINUES TO UNFOLD AS A CLOSED UPPER LOW DROPS
SOUTH OUT OF WESTERN ALBERTA. MODELS DROP THIS FEATURE OVER
SOUTHWEST MONTANA OVERNIGHT THURSDAY AND THEN MOVE IT ACROSS
SOUTHERN MONTANA FRIDAY. THIS FEATURE WEAKENS AS IT PROGRESSES
SOUTH BUT SHOULD GENERATE PRECIPITATION ACROSS THE
AREA...ESPECIALLY THURSDAY NIGHT. MODELS DIFFER ON THE EXACT
DETAILS BUT IT APPEARS THE AIRMASS WILL NOT BE SIGNIFICANTLY COLD
TO SUPPORT HEAVY SNOWS. WILL NOT ISSUE ANY HIGHLIGHTS AT THIS TIME
BUT WILL CONTINUE TO MONITOR THIS FEATURE AS IT APPROACHES THE AREA.
TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL AVERAGES. EMANUEL
FRIDAY NIGHT THROUGH SATURDAY NIGHT...THE UPPER LEVEL DISTURBANCE
THAT MOVES THROUGH THE REGION ON THURSDAY WILL BE EXITING THE REGION
ON FRIDAY NIGHT. THUS SHOWERS SHOULD COME TO AN END OVER MUCH OF THE
REGION ON FRIDAY NIGHT. FOR SATURDAY...A WEAK UPPER LEVEL RIDGE WILL
BUILD OVER THE REGION...ALLOWING FOR SLIGHTLY WARMER AIR TO MOVE
INTO THE AREA...ALONG WITH MOSTLY DRY CONDITIONS.
ON SUNDAY...A MILD SOUTHWESTERLY FLOW ALOFT WILL DEVELOP OVER THE
REGION. TEMPERATURES WILL CONTINUE THE WARMING TREND...AND SHOULD BE
A FEW DEGREES ABOVE NORMAL IN MOST LOCATIONS. HOWEVER...ANOTHER
UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BY LATE
SUNDAY AFTERNOON...ALLOWING FOR SCATTERED THUNDERSTORMS TO DEVELOP.
SUNDAY NIGHT AND MEMORIAL DAY...EXPECT A PERIOD OF RAIN AND
THUNDERSTORMS TO MOVE ACROSS THE REGION SUNDAY NIGHT AND MEMORIAL
DAY MORNING...WITH THE BEST CHANCE FOR PRECIP OCCURRING OVER CENTRAL
MONTANA. THIS DISTURBANCE SHOULD BE QUICK MOVING...SO MOST OF THE
PRECIP WILL EXIT CENTRAL MONTANA BY EARLY AFTERNOON. BECAUSE OF
CLOUD COVER/PRECIP...TEMPERATURES WILL BE SLIGHTLY COOLER. BRUSDA
TUESDAY AND WEDNESDAY...A HIGH PRESSURE RIDGE IS EXPECTED TO BUILD
IN FROM THE WEST AS A LOW PRESSURE MOVES TO THE EAST. DUE TO TIMING
ISSUES FOR THE TWO FEATURES KEPT A CHANCE FOR PRECIPITATION THROUGH
THE PERIOD. TEMPERATURES WILL BE NEAR NORMAL. SAUCIER
AVIATION...
UPDATED 1215Z.
A STRONG UPPER LEVEL LOW CONTINUES TO ROTATE OVER EASTERN MONTANA.
AS A RESULT...SCATTERED LIGHT RAIN SHOWERS CONTINUE TO MOVE SOUTH
THROUGH NORTH CENTRAL AND SOUTHWEST MONTANA. THIS WEATHER PATTERN
WILL CONTINUE THROUGH 01Z THURSDAY...BEFORE THE AIRMASS STABILIZES
AND THE SHOWERS DIMINISH. VFR/MVFR CONDITIONS CAN BE EXPECTED OVER
THE REGION UNTIL 02Z...BEFORE CEILINGS LIFT A BIT AS SOME DRIER AIR
MOVES INTO THE REGION. EXPECT INCREASING CLOUDS THOUGH AFTER 05Z
THURSDAY OVER NORTH CENTRAL MONTANA...AS THE NEXT DISTURBANCE MOVES
INTO THE REGION BY THURSDAY AFTERNOON...BRINGING WITH IT MORE
WIDESPREAD IFR CONDITIONS FOR THURSDAY AFTERNOON AND NIGHT. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 56 37 57 35 / 30 20 50 60
CTB 56 35 50 33 / 30 20 60 60
HLN 56 38 58 38 / 30 20 40 50
BZN 57 34 58 35 / 30 10 30 50
WEY 46 25 50 28 / 20 20 20 30
DLN 55 35 58 36 / 30 10 30 30
HVR 58 38 60 36 / 20 20 40 30
LWT 52 35 58 37 / 30 20 40 50
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 23, 4:40 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 AM MDT WED MAY 23 2007
MTZ009-010-012-014-046-048-049-241145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
540 AM MDT WED MAY 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN UPPER LEVEL WEATHER SYSTEM WILL MOVE SOUTH OUT OF CANADA
THURSDAY NIGHT AND FRIDAY. HEAVY SNOW IS A POSSIBILITY OVER THE
MOUNTAINS AND HIGHER TERRAIN. STAY TUNED FOR FURTHER UPDATES
REGARDING THIS POTENTIAL STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011-013-015-044-045-047-050>055-241145-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-TOOLE-LIBERTY-BLAINE-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
540 AM MDT WED MAY 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 23, 7:44 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 AM MDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY SNOW 3 E HALF MOON PASS 46.77N 109.28W
05/23/2007 E13.0 INCH FERGUS MT TRAINED SPOTTER
STORM TOTAL SINCE AFTERNOON OF 5/21...WITH 2.7 INCHES
LIQUID WATER EQUIVALENT
&&
DZUMPFEFunnel Cloud, Gallatin
- When
- May 23, 10:30 AM MST to 10:45 AM MST
- Where
- Gallatin County, 4.11 mi SSE of Bozeman to 4.11 mi ESE of Matthews
- Reported by
- Public
- Coordinates
- 45.625, -110.998
Several witnesses reported and took photos of a funnel cloud on a cold-air funnel type of day (showery, convective, cool). No damage a funnel did not touch down.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 31, 2007$118,000 · EF2 · 99 events
- Flash Flooding and Flooding in Kansas, May 23 to 28, 2007$23 million · 3.5 in hail · 67 events
- Flash Flooding and Flooding in Kansas, May 23 to 28, 2007$2.7 million · 20 events
- Tornadoes and Flash Flood in Kansas, May 23 to 24, 2007$55,000 · EF0 · 62 events
- Hail and Damaging Winds in Iowa, May 23, 20071 injured · $196,000 · 1.25 in hail · 16 events
- Flash Flood and Damaging Wind in Kansas, May 23 to 24, 2007$260,000 · 52 kt wind · 2 events
- Hail and Lightning Strikes in Kansas, May 23 to 24, 2007$151,000 · 1 in hail · 12 events
- Tornado and Hail in Minnesota, May 23, 20075 injured · EF0 · 18 events
- Hail and Damaging Wind in Louisiana, May 23, 2007$100,000 · 1 in hail · 3 events
- Lightning Strike in Oklahoma, May 23, 2007$50,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 23 to 24, 2007$2,000 · 4.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 23, 20071.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24276.